Texas, 2022

Flash Flooding in Texas, August 30, 2022

August 30, 2022 · NWS EWX · 8 events in 6 counties and zones

A mid to upper level low moved over a warm, moist airmass in South Central Texas and generated slow moving thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mid to upper level low moved over a warm, moist airmass in South Central Texas and generated slow moving thunderstorms. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 30, 1:41 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 30, 1:41 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
241 AM CDT Tue Aug 30 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday)
Issued at 156 AM CDT Tue Aug 30 2022

The highlight of the short term period will be the potential for
locally heavy rainfall as scattered to numerous showers and
thunderstorms develop across the region.

Current WV and upper level analysis depicts an area of low pressure
associated with the ongoing showers and storms across a good portion
of central into west TX. This system will continue to move southeast
through this morning and will be one source for precipitation
throughout the day. The other source, in combination with PWATs from
1.8 to 2.2 inches already in place across the region, will be an
upper level inverted trough currently situated over Louisiana and
the Upper Texas Coast. The forcing from these two upper level
features in addition to diurnal heating should result in the
development of scattered to numerous thunderstorms throughout the
day. WPC has upgraded to a slight risk for excessive rainfall in
their Day 1 outlook across the western portion of the CWA due to the
potential for multiple rounds of heavy rainfall today in combination
with recent rainfall from the past couple of weeks. The remainder of
the CWA is under a marginal risk due to the potential for minor
flooding with slow moving and/or training storms.

Shower and thunderstorm coverage is expected to diminish significantly
around 00Z this evening, though activity may continue into Wednesday
across the Rio Grande Plains as the upper level low lingers across
northern Mexico. Additional development is expected to blossom
through the day Wednesday across the CWA, though slightly greater
coverage of showers and storms is expected across central and western
portions of the CWA as the upper level slow begins to slowly pull
west. This is reflected in the Day 2 ERO as much of the CWA with the
exception of the Coastal Plains is under a marginal risk for
excessive rainfall.

As far as QPF goes, the HREF 48-hour probability-matched mean ending
00Z Wednesday evening depicts the potential for widespread totals in
the 1-2 inch range with higher totals in the 3-5 inch range possible
across the Rio Grande Plains. Expect high temperatures on average to
be a few degrees below normal due to the increased moisture and
cloud cover.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 156 AM CDT Tue Aug 30 2022

The upper level low over West Texas today retrogrades west into
northwest Mexico Wednesday with ridging expanding east through the
Texas Panhandle and Oklahoma. This is temporary, as models are in
good agreement with left over vorticity across West Central Texas
combining into a short-wave trough eroding the ridge across North
Texas and Oklahoma on Thursday, then expanding the new trough axis
southwest into South Central Texas Friday.

Elevated moisture content will remain pooled over much of the region
through much of the extended forecast, with precipitable water
values forecast to be in the 1.8-2.3 range, above the CFSR 90th
percentile. Earlier runs of the ECMWF and Canadian had indicated the
possibility of much lower moisture water content moving into the
region Friday and Saturday, but recent runs have backed off this. It
appears chances will remain good for daily scattered showers and
thunderstorms Thursday through Saturday given the elevated moisture
pool and weakness aloft. Mesoscale influences, and a diffuse cold
front Friday, could come into play as well. There is the potential
for some pockets of locally heavy rainfall, with models keying on
Friday.

Better confidence exists this morning with respect to the tropical
wave in the western Caribbean Sea. As thought yesterday, the GFS was
too aggressive with a vorticity maximum spinning off the Central
American Gyre and development of a tropical cyclone. Recent runs of
the GFS and it's ensemble members have backed way off this and are
now in agreement with the ECMWF and Canadian ensembles that the
tropical wave combines with a broad trough over the northeast Gulf
and advances west as a weak inverted trough into the Mexico and
Texas coasts over the weekend. This, in combination with the mid and
upper level weakness, should continue rain chances Sunday and Monday
across South Central Texas. The National Hurricane Center has ended
the outlooked area in the northwest Caribbean Sea.

&&

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Tue Aug 30 2022

MVFR cigs will prevail at the I-35 terminals for much of the first
half of the period. MVFR conditions will be possible later this
morning at KDRT as a line of thunderstorms looks to move in from the
northwest. Otherwise, shower coverage will begin to increase after
sunrise across the remainder of south-central Texas with
thunderstorms becoming possible during the afternoon. Exact timing of
showers and storms at terminals will be difficult to pin down for the
most part due to their forecasted scattered nature, so for now we
will continue with VCSH/VCTS mention in the TAFs. Winds will mostly
be light with the possibility for strong and erratic gusts in and
around storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  74  93  75 /  70  40  60  40
Austin Bergstrom Intl Airport  89  74  92  75 /  70  30  60  40
New Braunfels Muni Airport     90  74  93  74 /  70  40  60  30
Burnet Muni Airport            88  72  90  73 /  70  40  70  40
Del Rio Intl Airport           90  74  87  75 /  70  60  70  50
Georgetown Muni Airport        88  74  91  74 /  70  40  60  40
Hondo Muni Airport             92  74  90  74 /  70  50  60  30
San Marcos Muni Airport        90  74  93  74 /  70  40  60  30
La Grange - Fayette Regional   89  74  90  74 /  70  30  50  30
San Antonio Intl Airport       90  75  90  76 /  70  40  60  30
Stinson Muni Airport           91  76  92  76 /  70  40  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...Gale
Long-Term...76
Aviation...Gale
Hazardous weather outlook, Aug 30, 2:10 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
310 AM CDT Tue Aug 30 2022

TXZ171>173-183>194-202>209-217>225-228-310815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
310 AM CDT Tue Aug 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected
across all of south central Texas today, and across the Rio Grande
Plains through tonight. Quick, heavy rainfall with isolated
totals over two inches could lead to minor flooding, especially
across the Rio Grande Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms will be possible
Wednesday through Friday. A few spots could see heavy rain totals
over two inches, leading to isolated flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
August 30, 5:26 AM CST to 6:41 AM CST
Where
Val Verde County, 0.36 mi NNW of Del Rio to 0.35 mi NNW of Del Rio
Cause
Heavy Rain
Reported by
Public
Coordinates
29.375, -100.902

Thunderstorms produced heavy rain that led to flash flooding in Del Rio. A picture on social media showed the intersection of Veterans Blvd. and 10th St. flooded.

Flash Flood, Bandera

When
August 30, 6:12 AM CST to 7:30 AM CST
Where
Bandera County, 8.85 mi WNW of Tarpley to 9.03 mi WNW of Tarpley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.670, -99.420

Thunderstorms produced heavy rain that led to flash flooding in rural Bandera County between Tarpley and Utopia. The Bandera County Sheriff's Office reported Seco Creek had left its banks and flooded FM 470.

Flash Flood, Val Verde

When
August 30, 7:44 AM CST to 8:30 AM CST
Where
Val Verde County, 1.38 mi N of (Drt)del Rio Intl Ar to 1.32 mi SSW of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.390, -100.920

Thunderstorms produced heavy rain that led to flash flooding in Del Rio. The Del Rio Police Department reported several roads flooded around the city.

Flash Flood, Real

When
August 30, 7:56 AM CST to 11:45 AM CST
Where
Real County, 11.76 mi S of Vance to 11.57 mi S of Vance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.650, -100.010

Thunderstorms produced heavy rain that led to flash flooding in Real County. TxDOT closed Hwy 55 south of Camp Wood due to flooding.

Flash Flood, Edwards

When
August 30, 7:57 AM CST to 11:45 AM CST
Where
Edwards County, 4.58 mi NW of Barksdale to 4.34 mi NW of Barksdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.770, -100.080

Thunderstorms produced heavy rain that led to flash flooding in Edwards County. The Edwards County Sheriff's Office reported several low water crossings on Hwy 55 near Barksdale were flooded and impassable.

Flash Flood, Edwards

When
August 30, 9:15 AM CST to 11:45 AM CST
Where
Edwards County, 0.69 mi N of Barksdale to 0.92 mi NNW of Barksdale
Cause
Heavy Rain
Reported by
Public
Coordinates
29.730, -100.030

Thunderstorms produced heavy rain that led to flash flooding in Edwards County along the Nueces River. A video on social media showed swiftly flowing water through a low water crossing on Dry Creek Rd. near Barksdale.

Flash Flood, Kinney

When
August 30, 10:35 AM CST to 11:45 AM CST
Where
Kinney County, 19.87 mi ENE of Brackettville to 19.94 mi ENE of Brackettville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.440, -100.120

Thunderstorms produced heavy rain that led to flash flooding in rural Kinney County. A trained storm spotter reported 2 to 2.5 feet of fast-moving water through a low water crossing on FM 334 at Live Oak Creek.

Flash Flood, Maverick

When
August 30, 11:00 AM CST to 12:00 PM CST
Where
Maverick County, 1.18 mi SSE of Eagle Pass Muni Arpt to 0.98 mi SSE of Eagle Pass Muni Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.684, -100.473

Thunderstorms produced heavy rain that led to flash flooding in Eagle Pass. TxDOT reported flooding on El Indio Hwy just northwest of Memo Robinson Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051449, 1051450, 1051451, 1051452, 1051453, 1051454, 1051455, 1051456.